Texas, 2016Hail in Texas, May 30, 2016
May 30, 2016 · NWS LUB · 3 events in 3 counties and zones
Late this evening, scattered thunderstorms developed roughly from Dimmitt (Castro County) southward to O'Donnell (Lynn County) and moved very slowly northward. Despite only moderate instability and modest wind shear, some of these storms became left moving supercells accompanied by hail as large as baseballs north of Dimmitt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late this evening, scattered thunderstorms developed roughly from Dimmitt (Castro County) southward to O'Donnell (Lynn County) and moved very slowly northward. Despite only moderate instability and modest wind shear, some of these storms became left moving supercells accompanied by hail as large as baseballs north of Dimmitt. One right moving supercell did develop near Littlefield after sunset, but produced just torrential rainfall of nearly four inches near Anton (far northeast Hockley County). No reports of flooding were received with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 30, 2:01 PM CST, 5 hours 14 minutes earlier.
Area forecast discussion, May 30, 2:01 PM CST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT MON MAY 30 2016
.SHORT TERM...
A very pleasant Memorial Day afternoon was in progress across the
forecast area as the atmosphere continued to slowly recover from
Sunday night's convective activity. The remnants of that storm
complex, believe it or not, cleared the Texas coast around noon and
is now over the western Gulf of Mexico as of 19Z. Surface wind has
come back around to the south across West Texas, dewpoints have
climbed back into the 60s save the western South Plains and
temperatures were in the 70s and lower 80s. This was making for
some well-capped mixed layer CAPE around 1000 j/kg and climbing.
Next disturbance in modest mid-level SW flow aloft was moving
northeast across New Mexico this afternoon and regional 88D radars
continue to show an increase in convective coverage coincident with
this feature. There is decent agreement among short range/high
resolution models of scattered storms advecting/developing across
the forecast area very late this afternoon and evening as the
disturbance approaches. Low end CAPE/effective shear should prevent
any widespread severe convective episode, but isolated, low-end
severe storms will certainly be possible, mainly before sunset.
Similar pattern will exist on Tuesday with the, possibly important,
wrinkle of a weak surface cool front dropping through the Texas
Panhandle. Otherwise, not much for a forecaster to hang his hat
on as far as favored locations for additional precipitation.
Again, decent agreement from model QPF of a complex or clusters of
storms developing ahead/along frontal boundary with possible
assistance from any additional disturbances in SW flow aloft. This
certainly seems plausible and will shotgun high chance to likely
POPs from west to east in the grids. JW
.LONG TERM...
The upper low currently centered over southwest Arizona is progged
to translate only slowly eastward, emerging over Far West Texas
early Thursday and progressing to the center part of the state by
Friday. In addition, a storm system moving across the northern tier
of the nation and southern Canada will send a cold front southward
into South Plains region by late Tuesday night or early Wednesday.
This pattern will set the stage for a prolonged stretch of unsettled
weather through much of the work week. There is a good signal that
one or two MCS(s) will form in the region tomorrow evening and
track southeastward. Marginal shear and modest instability could
support a few strong/severe storms, but attention would likely
evolve to a localized heavy rain threat as the convection grows
upscale. The exact location of any potential MCS track remains
somewhat uncertain, but most of the CWA will have a good shot of
seeing at least some precipitation and PoPs in the 50-70 percent
range were maintained. The front in the area along with the
approaching upper level trough will keep good storm chances in the
forecast Wednesday into Thursday, though the better chances
should gradually shift further to the southeast with time in tow
with the upper trough/low. The best rain chances should shift
downstate by late week, though some NWP solutions do hold the
upper level weakness close enough to warrant maintaining low
thunder chances across portions of the Rolling Plains late Friday
into this weekend.
In the wake of this week's storm system some form of northerly flow
aloft will develop over West Texas and be maintain downstream of a
western ridge through the conclusion of the extended forecast. There
are even signals in the guidance that northwesterly flow convection
could threaten the far northwestern/western zones by the end of the
weekend into early next week. Given this we have introduced slim
storm chances across our far northwestern zones Sunday and
Monday.
Highs through the extended will be on the low side of average, with
the coolest days expected behind the FROPA Wednesday and Thursday
when most locations may not make it out of the 70s. In contrast,
decent moisture and cloud cover through much of the week should keep
overnight lows near to slightly above average.
&&
.LUB Watches/Warnings/Advisories...
None.
&&
13/33
Hazardous weather outlook, May 30, 10:27 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1127 AM CDT MON MAY 30 2016
TXZ021>044-311630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1127 AM CDT MON MAY 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE TEXAS AND NEW MEXICO
BORDER LATE THIS AFTERNOON AND SPREAD EAST ACROSS THE SOUTH
PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE
WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY. THE MOST
LIKELY TIME FOR STORM DEVELOPMENT WILL BE IN THE LATE AFTERNOON
THROUGH OVERNIGHT HOURS. A FEW OF THESE STORMS COULD BECOME
SEVERE. HEAVY RAINFALL AND FLOODING WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.
JW
In the hours before
Special weather statement, May 30, 5:28 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT MON MAY 30 2016
TXZ021-027-028-310000-
BAILEY TX-LAMB TX-PARMER TX-
628 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARMER...
NORTHWESTERN LAMB AND BAILEY COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEEDMORE...OR 8 MILES SOUTH OF MULESHOE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MULESHOE...EARTH...SUDAN...NEEDMORE...BULA...MAPLE...MULESHOE WILDLIFE
REFUGE...ENOCHS...PROGRESS AND SPRINGLAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3444 10278 3436 10253 3431 10252 3431 10237
3428 10226 3383 10263 3385 10305 3388 10305
TIME...MOT...LOC 2328Z 217DEG 16KT 3411 10271
RMCQUEENSpecial weather statement, May 30, 6:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
701 PM CDT MON MAY 30 2016
TXZ027-028-310030-
BAILEY TX-LAMB TX-
701 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMB AND EASTERN
BAILEY COUNTIES UNTIL 730 PM CDT...
AT 701 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF SUDAN...OR 8 MILES SOUTHEAST OF MULESHOE...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MULESHOE...EARTH...SUDAN...AMHERST...NEEDMORE AND FIELDTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3431 10265 3431 10241 3404 10221 3393 10272
3411 10285
TIME...MOT...LOC 0001Z 230DEG 12KT 3417 10261
RMCQUEENSpecial weather statement, May 30, 6:39 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
739 PM CDT MON MAY 30 2016
TXZ022-028-310115-
LAMB TX-CASTRO TX-
739 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASTRO AND NORTHERN
LAMB COUNTIES UNTIL 815 PM CDT...
AT 738 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM CENTERED NEAR EARTH...AND MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EARTH AND SPRINGLAKE.
THUNDERSTORMS MAY INTENSIFY THIS EVENING...SO BE CERTAIN TO MONITOR
LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3423 10209 3407 10251 3417 10259 3456 10240
TIME...MOT...LOC 0038Z 234DEG 24KT 3418 10250
RMCQUEEN
Hail, Castro
- When
- May 30, 7:15 PM CST to 7:27 PM CST
- Where
- Castro County, 5.23 mi N of Dimmitt Muni Arpt to 9.28 mi N of Dimmitt Muni Arpt
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 34.645, -102.312
A left moving supercell moved slowly north and produced hen egg to baseball size hail. Some hail damage likely occurred to vehicles and building roofs, however no reports to this degree were available.
Hail, Lynn
- When
- May 30, 7:47 PM CST to 8:03 PM CST
- Where
- Lynn County, 1.5 mi SSW of Tahoka
- Measured
- 1.25 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.160, -101.790
A slow moving storm produced a long period of hail up to the size of half dollars in Tahoka. No damage was reported.
Hail, Lubbock
- When
- May 30, 8:29 PM CST to 8:50 PM CST
- Where
- Lubbock County, 3.53 mi ENE of Wolfforth to 0.62 mi SSE of (Lbb)lubbock Intl Ar
- Measured
- 1.25 in hail
- Property damage
- $300,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.510, -101.960
A slow moving storm produced a 12-mile stretch of severe hail through Lubbock ranging in size from quarters to half dollars. Many modern vehicles with thin aluminum hoods and lightweight panels that were caught outdoors received light to moderate dents from this otherwise marginally severe hail. The following day, dent repair shops throughout Lubbock saw streams of customers with recent hail damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Flash Flooding and Hail in Texas, May 30, 2016$500 · 2 in hail · 16 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
- Hail in North Dakota, May 30, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626866, 626868, 626870.